Archive for October 2009

Development of Hepatic Failure Despite Use of Intravenous Acetylcysteine After a Massive Ingestion of Acetaminophen and Diphenhydramine

October 27, 2009, 11:32 pm

[Rating: 3.0] DEVELOPMENT OF HEPATIC FAILURE DESPITE USE OF INTRAVENOUS ACETYLCYSTEINE AFTER A MASSIVE INGESTION OF ACETAMINOPHEN AND DIPHENHYDRAMINE. Schwartz EAet al. Ann Emerg Med Sept. 2009;54:421-423. This uncommonly interesting case report describes a 48-year-old woman who ingested 150 tablets of Tylenol PM, each containing 500 mg acetaminophen and 25 mgdiphenhydramine. On arrival at hospital, she had clear signs of anticholinergic overdose (tachycardia, dry skin, encephalopathy) but normal liver enzymes and INR. The initial 4 hour acetaminophen (APAP) level -- 104 mcg/ml -- was below the treatment line on the Rumack-Mathew nomogram, but since the history was initially unclear intravenous N-acetylcysteine (IV-NAC) was started. However, the APAP level continued to rise for almost two days, crossing clearly into the treatment area of the nomogram . . .

Read More »

Just When You Thought It Was Safe to Go Back to the Amazon . . .

October 26, 2009, 9:11 pm

Thanks to the Australian medical blog "Life in the Fast Lane" for pointing out this BBC clip on YouTube about TPR's favorite fish, the candiru, or toothpick fish: httpv://www.youtube.com/watch?v=QQWgUht-ObI The candiru is a tiny Amazonian catfish that, according to legend, will swim up the stream of urine

Read More »

Methamphetamine Body Stuffers

October 25, 2009, 1:30 pm

★★★½☆

METHAMPHETAMINE BODY STUFFERS: AN OBSERVATIONAL CASE SERIES. Ann Emerg Med 2009 (in press)

Abstract

This important observational case series describes 55 methamphetamine body stuffers whose cases were referred to the Oregon Poison Center for consultation over a 6.5 year period.  Body stuffing was defined as ingestion of free or packaged methamphetamine that was not for recreational purposes nor for …

Read More »

From Russia with Love — Ingestion of a Purple Powder

October 24, 2009, 4:34 pm

★★½☆☆

FROM RUSSIA WITH LOVE — INGESTION OF A PURPLE POWER. McKeown NJ et al.  Pediatr Emerg Care 2009;25:423.

This case report, from the Oregon Poison Center in Portland, describes a 3-year-old child who ingested a purple powder — from a bottle labelled in Russian — used as a topical antiseptic.  The substance was identified as potassium permanganate, which is caustic …

Read More »

Tips on Creating Powerpoint Presentations

October 22, 2009, 11:20 am

Also at The Central Line, Michelle Lin gives some good pointers on creating Powerpoint slides that enhance a lecture.…

Read More »

Facts Learned on the Toxicology Service

October 22, 2009, 11:01 am

Over at The Central Line blog, Graham Walker M.D.  posts about several things he’s learned recently on rounds at Bellevue Hospital and the New York City Poison Control Center.…

Read More »

Inadvertent Ingestion of Marijuana — Los Angeles, California, 2009

October 20, 2009, 8:10 pm

MMWR has a brief case report describing a group of preschool teachers who became symptomatic after eating brownie purchased from a sidewalk vendor supposedly as part of a church fundraiser (no such event was taking place). Symptoms began from 30 minutes to three hours after ingestion, and included drowsiness, dizziness, nausea, headache, and parethesias.  All teachers recovered uneventfully.…

Read More »

A Systematic Review of Cardiovascular Effects After Atypical Antipsychotic Medication Overdose

October 19, 2009, 3:44 pm

 ★★½☆☆

A SYSTEMATIC REVIEW OF CARDIOVASCULAR EFFECTS AFTER ATYPICAL ANTIPSYCHOTIC MEDICATION OVERDOSE. Tan HH et al.  Amer J Emerg Med 2009;27:607-616.

Abstract

This is a review of cardiovascular effects reported in published cases of overdose from 5 atypical antipsychotic medications (AAPMs): aripiprazole (Abilify), olanzapine (Zyprexa), quetiapine (Seroquel), risperidone (Risperdal), and ziprasidone (Geodon).  Although the results are skewed by publication bias and …

Read More »

Coronary Computerized Tomography Angiography for Rapid Discharge of Low-Risk Patients with Cocaine-Asociated Chest Pain

October 18, 2009, 12:34 pm

★☆☆☆☆

CORONARY COMPUTERIZED TOMOGRAPHY ANGIOGRAPHY FOR RAPID DISCHARGE OF LOW-RISK PATIENTS WITH COCAINE-ASSOCIATED CHEST PAIN Walsh KM et al. J Med Toxicol Sept. 2009;5:111-119.

Abstract

In this observational study from the University of Pennsylvania, 59  patients with low-risk cocaine-associated chest pain received an emergency department workup that included either immediate coronary computerized tomography angiography (coronary CTA) without determination of serial cardiac …

Read More »